Ice Storm, Cass
- When
- December 23, 10:00 AM CST to 10:00 PM CST
- Where
- Cass forecast zone
- Property damage
- $500,000
- Reported by
- Trained Spotter
- Coordinates
- 41.332, -94.928 (the zone’s center; the record gives no point)
S. during Christmas week.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Part 1 of 2: A major winter storm system affected the central U.S. during Christmas week. There were two upper level systems involved with this storm. The southern stream low dove into the southern U.S. and then turned northeast. The turn was sharper than is typical as the northern stream upper low pushed southeast. The southern stream and polar low interacted with each other, resulting in a Fuji Wara effect. The southern low turned north, then eventually northwest and moved from northern Louisiana into Iowa. This resulted in a considerable amount of warm air being drawn north over Iowa. Cold air remained in place at the surface due to an existing deep snow cover over most of the state and a polar high pressure over western Ontario. Freezing rain broke out on the morning of the 23rd over west central Iowa, and spread into the north central counties by the afternoon of the 23rd. Freezing rain continued through the rest of the day, tapering off during the early morning hours of the 24th. To the north of the freezing rain area, 3 to 5 inches of snowfall occurred. Much of the area received one quarter to one half inch of ice. The hardest hit areas were from Audubon and Guthrie Counties, north into Carroll, Calhoun, and parts of Crawford Counties. At one point, reports indicated that power was out in 65% of the homes in Audubon, Crawford, and Carroll Counties. These areas received in excess of 1 inch of freezing rain. Tree and power line damage was widespread in these areas. Over 10,000 customers lost power in these counties, some for several days. Farther to the north and east there was damage with patchy power outages, but the damage was not as severe as to the southwest. Driving conditions were treacherous through the entire area with accidents and spin-outs too numerous to mention.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 23, 6:25 AM CST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 625 AM CST WED DEC 23 2009 ...PRODIGIOUS WINTER STORM TO HAVE PROLONGED EFFECT ON IOWA... .SHORT TERM.../TODAY AND TONIGHT/ ALTHOUGH PRIMARY SYSTEM SHORT WAVES ARE STILL ROTATING THROUGH THE BASE OF THE TROUGH INTO AZ AND NM...AND ALSO DIVING DOWN BACK SIDE OF TROUGH FROM ALBERTA INTO MT...BEGINNING AREA OF PRECIP IS ALREADY LIFTING ACROSS KS...MO AND IL WITH INITIAL SHORT WAVE LOBE. PRECIP IS ASSOCIATED WITH DEEP KINEMATIC AND THERMODYNAMIC FORCING INCLUDING THUNDER WITH SEVERAL HUNDRED MUCAPES PUSHING INTO KS AND MO. MOST MODELS...INCLUDING 4KM NMM WRF...HAVE THIS PRECIP DEPICTED QUITE WELL LIFTING INTO CENTRAL IA BY MIDDAY AND NRN IA DURING THE AFTERNOON. THIS UVM IS REFLECTED QUITE WELL BY 290-300K ISENT LAYERS AND SUGGESTS MODERATE PRECIP SHOULD CONTINUE THROUGH AT LEAST MIDNIGHT WITH STEADY STREAM OF MOISTURE TRANSPORT AND LIFT. VARIOUS P-TYPE TECHNIQUES SUGGEST FREEZING DRIZZLE THIS MORNING WITH MORE SHALLOW MOISTURE UNTIL UPSTREAM CONVECTION ARRIVES...FOLLOWED BY TRANSITION TO WINTRY MIX AND THEN JUST PLAIN OLE RAIN AND POSSIBLY THUNDER SOUTH DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. HAVE SWITCHED FREEZING RAIN ADVY TO WINTER WX ADVY TO ACCOUNT FOR MIXED PRECIP TYPES AND ALSO BLEND BETTER INTO ADJACENT WFOS. SNOW RATIOS SHOULD BE FAIRLY TYPICAL 10-13 TO 1 BUT WITH NRN IA GOING ALL SNOW FOR AROUND SIX HOURS...SNOW AMOUNTS MAY REACH 3-5 INCHES BY 12Z THU. ICE ACCUMS MAY BE SEVERAL TENTHS AS WELL...WITH MORE SIGNIFICANT ACCUMS ALONG HIGHWAY 20/HIGHWAY 30 CORRIDOR. ALTHOUGH IT MAY NOT TECHNICALLY REACH WARNING CRITERIA BY TONIGHT...FELT IT BEST TO TRY AND KEEP IT SIMPLE STARTING PROLONGED WINTER STORM WARNING IN NRN PORTIONS WHICH WILL RECEIVE THE BRUNT OF THE ENTIRE STORM. BLEND OF ALL AVAILABLE FORECAST SOUNDINGS WORKED WELL YESTERDAY...AND SIMILAR CLUSTER SUGGESTS WARMING TO NEAR GFS MOS TODAY...AND THEN STEADY OR SLOWLY RISING OVERNIGHT WITH MINS A CATEGORY OR TWO ABOVE EVEN THE WARMEST GUIDANCE. .LONG TERM /THURSDAY THROUGH SUNDAY/...FORECAST REMAINS FOCUSED ON MAJOR WINTER STORM THROUGH SATURDAY. MODELS HAVE BEEN IN DECENT AGREEMENT WITH HOW THIS SYSTEM WANTS TO PLAY OUT...BUT STILL SOME DISCREPANCIES WITH THERMAL PROFILES AND PRECIPITATION TYPE MAKING FOR A COMPLEX FORECAST THROUGH CHRISTMAS EVE. MODELS IN AGREEMENT WITH THE CHANGE OVER TO ALL SNOW BY 12Z FRIDAY. WENT WITH A BLEND OF THE GFS/NAM/SREF THROUGH THURSDAY NIGHT...THEN GFS/NAM FOR FRIDAY. UPPER LOW DEVELOPING OVER THE FAR SOUTHERN ROCKIES WITH PUSH ACROSS THE SOUTHERN PLAINS INTO MISSOURI BY THURSDAY NIGHT...THEN MERGES WITH A SECOND UPPER LOW MOVING IN FROM CANADA BY FRIDAY. THE LOW BECOMES VERTICALLY STACKED BY FRIDAY AND STALLS ACROSS THE CENTRAL PORTION OF THE STATE. THE LOW SLOWLY SHIFTS EAST FRIDAY NIGHT INTO SATURDAY AND FINALLY PUSHES INTO THE GREAT LAKES REGION BY SATURDAY NIGHT. THE 600MB EQUIVALENT POTENTIAL TEMPERATURE SHOWING THREE SEPARATE OCCASIONS OF A TROWAL DEVELOPING AND MOVING ACROSS THE AREA FROM THIS AFTERNOON THROUGH FRIDAY. ONE TODAY...THEN A SECOND TROWAL ANTICIPATED BY EARLY THURSDAY MORNING WITH A MORE SIGNIFICANT FINAL TROWAL OVERNIGHT THURSDAY NIGHT INTO FRIDAY MORNING...WHICH EXTENDS AS FAR NORTH AS THE CANADIAN BORDER. THIS WILL PLAY A ROLE IN THE TEMPERATURES ACROSS THE STATE...WITH WARMER TEMPERATURES TO THE NORTHEAST AND COOLER TO THE SOUTHWEST. THE ALO AREA LOOKS TO BE PRIMED FOR SIGNIFICANT ICE EVENT WITH THE BUFR SOUNDINGS WOBBLING BACK AND FORTH FROM SNOW...SLEET...AND FZRA THURSDAY MORNING INTO EARLY FRIDAY MORNING. THESE TROWAL FEATURES MATCH UP VERY WELL WITH THE STRONGEST ISENTROPIC LIFT AND DEEP COLUMN OF MOISTURE AND THETA-E ADVECTION. THE BUFKIT SOUNDINGS/CROSS SECTIONS OVER THE WESTERN AND NORTHERN PORTIONS OF THE CWA ARE DEPICTING SNOW LASTING THROUGH SATURDAY MORNING...WITH THREE SEPARATE TIME FRAMES MENTIONED ABOVE...THE MAX OMEGA WITHIN THE DENDRITIC LAYER IS PROLIFIC. FN VECTOR DIVERGENCE AND 2D FRONTOGENESIS INTENSIFY BY 12Z FRIDAY AND CONTINUE TO STRENGTHEN THROUGHOUT THE DAY FRIDAY INTO FRIDAY EVENING. WITH THE NORTHWEST LOOKING TO BE ALL SNOW THROUGH MUCH OF THE EVENT...WITH A MIX EXPECTED TONIGHT INTO THURSDAY MORNING...IS LIKELY TO SEE A SIGNIFICANT AMOUNT OF SNOWFALL. INCREASED TOTALS TO NEARLY A FOOT AND HALF BY EST...AND AROUND A FOOT ALONG AND NORTHWEST OF A LINE FROM MCW TO CRL/DNS. THE 00Z NAM CRL BUFKIT SOUNDING SHOWED OVER 30 INCHES OF TOTAL SNOWFALL USING THE ZONE OMEGA SNOW RATIO TECHNIQUE. THOUGHT THIS WAS A LITTLE TOO EXCESSIVE WITH THE AMOUNT OF WARM AIR BEING ADVECTED IN THE MID LEVELS TONIGHT INTO TOMORROW MORNING LEADING TO THE SLEET/SNOW MIX. BOTH THE NAM/GFS COBB OUTPUT HAVE BEEN FAIRLY CONSISTENT THE PAST COUPLE OF MODEL RUNS WITH THE AMOUNT OF SNOW ACROSS THE WEST AND NORTH. BY FRIDAY...THE STRONG UPPER LOW TIGHTENS RAPIDLY AND SLOWLY SHIFTS TO THE EAST. WINDS ARE GOING TO CAUSE SOME LOW VISIBILITY...EVEN NEAR BLIZZARD CONDITIONS WITH THE SNOW RATIOS INCREASING THROUGHOUT THE DAY. THIS WILL BE ESPECIALLY DANGEROUS ACROSS THE WESTERN AND NORTHERN PORTIONS OF THE CWA. CONFIDENCE IS LOW WITH THE REST OF THE CWA RECEIVING BLIZZARDS CONDITIONS AS UNCERTAIN HOW FAR EAST THE LOW WILL TRACK ON FRIDAY. && .AVIATION... 23/12Z...HAVE HIGH CONFIDENCE THAT IFR/LIFR CONDITIONS WILL REMAIN SOCKED INTO ALL TAFS SITES THROUGH DURATION OF THE VALID PERIOD. FOD/MCW/ALO WILL SEE FREEZING OR FROZEN PRECIP TODAY AND TONIGHT... AND COULD SEE AT LEAST MODERATE ICE AND SNOW ACCUMULATIONS LATER THIS AFTERNOON AND EVENING. HOWEVER KDSM/KOTM SHOULD TRANSITION TO ALL LIQUID BY THIS AFTERNOON. THUNDER IS PRESENTLY OCCURRING OVER PARTS OF KS AND MO...AND COULD VERY WELL REACH THESE TAF SITES. TIMING AND DURATION CONFIDENCE LOW HOWEVER...SO FOR THE TIME BEING HAVE ONLY MENTIONED CB AT KOTM. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER WX ADVY TIL 21Z ALL BUT FAR SRN COUNTIES WINTER WX ADVY KAIO/KADU/KDSM/KAMW/KMIW/KALO AREAS 21Z TIL 06Z WINTER STORM WARNING ALONG AND N OF KCIN/KEBS/KOLZ LINE 21Z TIL 06Z SAT WINTER STORM WATCH SWRN IA...THROUGH CENTRAL IA...TO NERN IA 18Z THU TO 06Z SAT && SHORT TERM...SMALL AVIATION...SMALL LONG TERM...PODRAZIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 522 AM CST WED DEC 23 2009 IAZ004>007-015>017-023>028-033>036-044>046-241130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE- 522 AM CST WED DEC 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THE AREA FROM THIS AFTERNOON THROUGH FRIDAY NIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTER STORM WARNING IS IN EFFECT FOR THE AREA FROM THIS AFTERNOON THROUGH FRIDAY NIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. SIGNIFICANT SNOWFALL ACCUMULATIONS ARE ANTICIPATED WITH THIS STORM...ALONG WITH STRONG NORTHWEST WINDS REDUCING VISIBILITY AND POTENTIALLY CAUSING NEAR BLIZZARD CONDITIONS AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY SNOWFALL AND ICE ACCUMULATION REPORTS ARE APPRECIATED AND ENCOURAGED. AN EMERGENCY MANAGER CONFERENCE CALL IS SCHEDULED AT 11AM CST WEDNESDAY MORNING. IAZ037>039-047>050-057>060-070>072-241130- HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-CASS-ADAIR-MADISON- 522 AM CST WED DEC 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA THROUGH TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. A MIX OF SLEET...FREEZING...AND POSSIBLY SNOW IS EXPECTED TO DEVELOP OVER THE AREA TODAY AND TONIGHT...LEADING TO SOME ICE AND SNOW ACCUMULATIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTER STORM WATCH IS IN EFFECT FOR THE AREA FROM THURSDAY AFTERNOON THROUGH FRIDAY NIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. A VERY STRONG LOW PRESSURE SYSTEM IS FORECAST TO SLOWLY APPROACH THE STATE AND BRING A WINTRY MIX OF SNOW...SLEET...AND FREEZING RAIN TO THE AREA BY THURSDAY AFTERNOON. THURSDAY NIGHT INTO FRIDAY MORNING...LOOK FOR THE PRECIPITATION TO CHANGE OVER TO ALL SNOW. MODERATE SNOW AND ICE ACCUMULATIONS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY SNOWFALL AND ICE ACCUMULATION REPORTS ARE APPRECIATED AND ENCOURAGED. AN EMERGENCY MANAGER CONFERENCE CALL IS SCHEDULED AT 11AM CST WEDNESDAY MORNING. IAZ061-073-081>083-092>094-241130- JASPER-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 522 AM CST WED DEC 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT AREAS OF FREEZING DRIZZLE WITH INTENSIFY THROUGHOUT THE DAY TODAY INTO THE POTENTIAL FOR FREEZING RAIN. HOWEVER...WARMER AIR WILL ALSO MOVE INTO SOUTHERN IOWA...LEADING TO THE POTENTIAL FOR MUCH OF THE AREA TO RECEIVE ALL RAIN THROUGHOUT MUCH OF THE DAY TODAY AND INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTER STORM WATCH IS IN EFFECT FOR THE AREA FROM THURSDAY AFTERNOON THROUGH FRIDAY NIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. A VERY STRONG LOW PRESSURE SYSTEM IS FORECAST TO SLOWLY APPROACH THE STATE AND BRING A WINTRY MIX OF SNOW...SLEET...AND FREEZING RAIN TO THE AREA BY THURSDAY AFTERNOON. THURSDAY NIGHT INTO FRIDAY MORNING...LOOK FOR THE PRECIPITATION TO CHANGE OVER TO ALL SNOW. MODERATE SNOW AND ICE ACCUMULATIONS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY SNOWFALL AND ICE ACCUMULATION REPORTS ARE APPRECIATED AND ENCOURAGED. AN EMERGENCY MANAGER CONFERENCE CALL IS SCHEDULED AT 11AM CST WEDNESDAY MORNING. IAZ062-074-075-084>086-095>097-241130- POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 522 AM CST WED DEC 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT AREAS OF DRIZZLE AND POSSIBLY FREEZING DRIZZLE ARE EXPECTED THROUGHOUT THE MORNING HOURS...BEFORE SWITCHING TO ALL RAIN BY AROUND MIDDAY. A CHANCE OF AN ISOLATED THUNDERSTORM IS POSSIBLE BY THIS AFTERNOON AND EVENING. HOWEVER...NO SEVERE WEATHER IS EXPECTED. RAINFALL AMOUNTS OF A HALF INCH TO AROUND AN INCH ARE POSSIBLE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A POTENT WINTER STORM IS EXPECTED TO CONTINUE TO AFFECT THE STATE THURSDAY INTO SATURDAY. HOWEVER...WARMER AIR WILL PUSH INTO THE AREA AHEAD OF THE SURFACE LOW PRESSURE FOR A LONG DURATION. THIS IS EXPECTED TO CAUSE FOR RAIN ON THURSDAY AND THURSDAY NIGHT...BEFORE SWITCHING OVER TO A WINTRY MIX DURING THE OVERNIGHT HOURS INTO FRIDAY. TOTAL RAINFALL AMOUNTS UP 2 INCHES ARE POSSIBLE BY THURSDAY NIGHT. IN ADDITION...WITH THE CURRENT SNOW PACK CONTAINING AROUND 1 TO 2 INCHES OF LIQUID EQUIVALENT...AREAS OF FLOODING ARE POSSIBLE...ESPECIALLY AREAS PRONE TO ICE JAMS AND RAPID RISES IN RIVER AND CREEK LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY SNOWFALL AND ICE ACCUMULATION REPORTS ARE APPRECIATED AND ENCOURAGED. AN EMERGENCY MANAGER CONFERENCE CALL IS SCHEDULED AT 11AM CST WEDNESDAY MORNING. PODRAZIK
The national radar mosaic for the moment the first event began.
18 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200317, 200318, 200319, 200320, 200321, 200322, 200323, 200324, 200325, 200326, 200327, 200328, 200329, 200330, 200331, 200332, 200333, 200334.